• Decrease font size
  • Return font size to normal
  • Increase font size
U.S. Department of Health and Human Services

Safety

  • Print
  • Share
  • E-mail

Oral Bisphosphonates: Ongoing Safety Review of Atypical Subtrochanteric Femur Fractures

Audience: Healthcare professionals and patients

[UPDATED 10/13/2010] FDA updated the risk of atypical fractures of the thigh, known as subtrochanteric and diaphyseal femur fractures, to the Warnings and Precautions section of the labels.

[Posted 03/11/2010] FDA notified healthcare professionals and patients that at this point, the data that FDA has reviewed have not shown a clear connection between bisphosphonate use and a risk of atypical subtrochanteric femur fractures. FDA is working with outside experts, including members of the recently convened American Society of Bone and Mineral Research Subtrochanteric Femoral Fracture Task Force, to gather more information and evaluate the issue further.

FDA recommends that healthcare professionals follow the recommendations in the drug label when prescribing oral bisphosphonates.

Patients should continue taking oral bisphosphonates unless told by their healthcare professional to stop. Patients should talk to their healthcare professional if they develop new hip or thigh pain or have any concerns with their medications.

[10/13/2010 - Bisphosphonates (Osteoporosis Drugs): Label Change - Atypical Fractures Update - FDA]
[09/14/2010 - Statement - FDA]
[03/10/2010 - Drug Safety Communication: Ongoing safety review of oral bisphosphonates and atypical subtrochanteric femur fractures - FDA]